Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

PREDNISONE

jojo12jojo12 Posts: 30
edited 31. Oct 2009, 12:10 in Living with Arthritis archive
Hi, I am to take a 30 day course of these tablets (Steroids),starting at 6 per day for five days and then decreasing 2 a day over the days until down to 1 per day at the end of the course. I was told that they have to be weaned off. Not looking forward to taking extra on top of everything else. Is there anything I should be looking out for?

Comments

  • c4thygc4thyg Posts: 542
    edited 30. Nov -1, 00:00
    Jojo,

    You should be ok on 30mg a day for a short time. There are lots of side effects associated with steroids and the list seems endless. What you need to remember is that they are related to the dose and duration that you take them for. For perspective, I was taking 60mg a day for 3 months earlier this year and then took nearly 6 months to taper the dose to nothing. I also know people who have taken over 100mg a day for much longer. I hated them but the side effects weren't a problem until a couple of months into the treatment.

    The main thing to be aware of is that for a day or 2 after you drop a dose you *might* feel a bit emotional. Like I said you are not taking them long term so you will probably be fine. The other things that you might notice are increased appetite, trouble sleeping and your heart might race now and again. These symptoms are normal but again dose related so you might not notice. 30mg is roughly my cut off for side effects.

    Just speak to the GP if you have any concerns.
  • jojo12jojo12 Posts: 30
    edited 30. Nov -1, 00:00
    Thank you for your reply and much appreciated.
  • debatatdebatat Posts: 659
    edited 30. Nov -1, 00:00
    Hi Jo, some people can find it hard to sleep for the first couple of nights, but this does wear off. Take it first thing in the morning with food.

    They can make you feel great and it is easy to overdo it. Remember to pace yourself.

    I hope they help you.

    Deb x
  • WonkylegsWonkylegs Posts: 3,504
    edited 30. Nov -1, 00:00
    I took 60mg for 5 days, and to be honest they sent me manic - I couldn't rest. I also got very red in the face and felt so hot. Had a very flushed face :shock:

    HOpefully you shouldn't feel so bad on half that dose :wink:
  • c4thygc4thyg Posts: 542
    edited 30. Nov -1, 00:00
    When I was on 60mg I had so much energy it was amazing. I thought I had a new lease of life. I survived on about 2 hours sleep a night and redecorated the entire house! :shock: :P I enjoyed it in the beginning but I wasn't able to focus on anything. However, I didn't get any of those side effects on 30mg a day.

    And yes, definitely take them as early in the morning as you can and with food as mentioned above. If I hadn't I wouldn't have even got 2 hours sleep! :)
  • annie_mialannie_mial Posts: 5,818
    edited 30. Nov -1, 00:00
    I've been on Pred for almost 8 years .........low dose now, but when I have to push it up I get steroid euphoria and start bouncing off the walls!
    Take it easy the first couple of weeks, try to pace yourself, or the reductions are harder to take.

    Luv
    Annie
  • breanebreane Posts: 392
    edited 30. Nov -1, 00:00
    Hi Jojo,I was on steroids for a few months starting with 8 tablets a day and then gradually weaning off them.I had no problems with them but did have loads of energy while taking them.Because I'm a bad sleeper anyway,I didn't notice any change in sleep patterns.They certinally eased the pain.At the moment I'm just on Hydroxy and the pain has been a lot easier of late. :) Breane.
  • joyful164joyful164 Posts: 2,962
    edited 30. Nov -1, 00:00
    Hi jojo

    Has your GP/Consultant also prescribed Alendronic Acid 70mg tablets, of which, you take one per week?
    These, apparently, are to protect you from getting OA, or if you already have it, then I'm not sure, but you do need some protection whilst on Preds. I started on only 15 mg a day and had to decrease over a 6 months period. I am now on 2.5 mg a day to help stop any flare ups of Polymyalgeria Rheumatica which I was diagnosed with a year ago now. Apparently a virus can bring this on. I have just got over a similar virus to that which brought it on in the first place, so I am keeping my fingers crossed. It is a very painful thing especially on top of PA and RA. Hope you are able to decrease your preds as soon as you can. My gp is reluctant to let me increase mine again because of my high blood pressure problem.
  • ritwrenritwren Posts: 928
    edited 30. Nov -1, 00:00
    Not much that I can add except reinforce what Joyful says and make sure you're taking something to protect your stomach. If you've been taking anti inflammatories you may already be on something like Zoton, Omiprizole, Losec please excuse the spellings. If you are'nt on something then you will need to get your GP to give you a script for them. Also agree that taking them after breakfast is best, certainly after a meal of some sort.
    Some folk do feel a nice little uplifting feeling when on steroids and it is common to feel a bit low when they stop. Therse things are for the most part bareable considering the value that being on steroids will have for your disease. Folk vary greatly in their doses and side effects and some people hardly have any at all.
    Very best of luck.
    rita
  • jojo12jojo12 Posts: 30
    edited 30. Nov -1, 00:00
    Thank you all so much for your advice and views on this subject. However being chicken and on so many other medications relating to RA and feeling better than when I saw the consultant at the hospital, have decided to 'shelve' them at the moment and see how things go. Off to inject now. Happy days! :) JoJo
Sign In or Register to comment.